Overdose on fentanyl or other opiates is extremely dangerous. If you believe someone is overdosing on fentanyl or any other drug, call 911 immediately. This is a medical emergency.
Symptoms of opioid overdose, including fentanyl overdose include:
Constricted (very small) pupils
Severe respiratory depression (slow or shallow breathing)
Cold, clammy skin
Gray, blue, or pale skin, blue or purple lips and nails (fingertip/cuticle area)
Respiratory arrest (stopped breathing)
Extreme decreases in the level of consciousness
Slurred speech or inability to speak
Loss of consciousness
Making choking or gurgling sounds
What to Do If Someone Is Having a Fentanyl Overdose
These are the steps to take if a person is having a suspected overdose on fentanyl. Because an opioid overdose is a medical emergency, immediately call 911 for help if you believe someone is overdosing.
Does this person need CPR?
If they are unresponsive and not breathing, the answer is YES:
3 Easy Steps: 1) Check 2) Call 3) Compress
If an opiate (fentanyl) overdose is suspected:
Administer naloxone (Narcan). Naloxone is an opioid antagonist that can be used to quickly reverse an opioid overdose. Because of fentanyl’s potency, naloxone may need to be administered more than once to reverse a fentanyl-involved opioid overdose.
If the person is breathing:
Stay with the person to monitor their breathing. If the person is awake, try to keep them awake, breathing, and alert.